Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Computational Methods in Applied Mathematics

Editor-in-Chief: Carstensen, Carsten

Managing Editor: Matus, Piotr

IMPACT FACTOR 2018: 1.218
5-year IMPACT FACTOR: 1.411

CiteScore 2018: 1.42

SCImago Journal Rank (SJR) 2018: 0.947
Source Normalized Impact per Paper (SNIP) 2018: 0.939

Mathematical Citation Quotient (MCQ) 2018: 1.22

See all formats and pricing
More options …
Volume 17, Issue 3


A Posteriori Modelling-Discretization Error Estimate for Elliptic Problems with L -Coefficients

Monika Weymuth / Stefan Sauter / Sergey Repin
  • Corresponding author
  • Russian Academy of Sciences, Saint Petersburg Department of V. A. Steklov Institute of Mathematics, Fontanka 27, 191 011 Saint Petersburg, Russia; and University of Jyväskylä, P.O. Box 35, FI-40014, Jyväskylä, Finland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2017-06-21 | DOI: https://doi.org/10.1515/cmam-2017-0015


We consider elliptic problems with complicated, discontinuous diffusion tensor A0. One of the standard approaches to numerically treat such problems is to simplify the coefficient by some approximation, say Aε, and to use standard finite elements. In [19] a combined modelling-discretization strategy has been proposed which estimates the discretization and modelling errors by a posteriori estimates of functional type. This strategy allows to balance these two errors in a problem adapted way. However, the estimate of the modelling error was derived under the assumption that the difference A0-Aε becomes small with respect to the L-norm. This implies in particular that interfaces/discontinuities separating the smooth parts of A0 have to be matched exactly by the coefficient Aε. Therefore the efficient application of that theory to problems with complicated or curved interfaces is limited. In this paper, we will present a refined theory, where the difference A0-Aε is measured in the Lq-norm for some appropriate q]2,[ and, hence, the geometric resolution condition is significantly relaxed.

Keywords: A Posteriori Error Estimation; Elliptic Regularity; Model Simplification

MSC 2010: 65N30; 65N15; 35J25


  • [1]

    R. A. Adams and J. J. F. Fournier, Sobolev Spaces, 2nd ed., Pure Appl. Math. 140, Elsevier, Amsterdam, 2003. Google Scholar

  • [2]

    I. Babuška, U. Banerjee and J. E. Osborn, Generalized finite element methods – Main ideas, results and perspective, Int. J. Comput. Methods 1 (2004), no. 1, 67–103. CrossrefGoogle Scholar

  • [3]

    I. Babuška, G. Caloz and J. E. Osborn, Special finite element methods for a class of second order elliptic problems with rough coefficients, SIAM J. Numer. Anal. 31 (1994), no. 4, 945–981. CrossrefGoogle Scholar

  • [4]

    I. Babuška and J. M. Melenk, The partition of unity method, Int. J. Numer. Meths. Engng. 40 (1997), no. 4, 727–758. CrossrefGoogle Scholar

  • [5]

    I. Babuška and J. E. Osborn, Can a finite element method perform arbitrarily badly?, Math. Comp. 69 (2000), no. 230, 443–462. Google Scholar

  • [6]

    R. E. Bank and J. Xu, Asymptotically exact a posteriori error estimators. Part I: Grids with superconvergence, SIAM J. Numer. Anal. 41 (2003), no. 6, 2294–2312. CrossrefGoogle Scholar

  • [7]

    R. E. Bank and J. Xu, Asymptotically exact a posteriori error estimators. Part II: General unstructured grids, SIAM J. Numer. Anal. 41 (2003), no. 6, 2313–2332. CrossrefGoogle Scholar

  • [8]

    A. Bensoussan, J.-L. Lions and G. Papanicolaou, Asymptotic Analysis for Periodic Structures, North-Holland, Amsterdam, 1978. Google Scholar

  • [9]

    A. Bonito, R. A. Devore and R. H. Nochetto, Adaptive finite element methods for elliptic problems with discontinuous coefficients, SIAM J. Numer. Anal. 51 (2013), no. 6, 3106–3134. Web of ScienceCrossrefGoogle Scholar

  • [10]

    D. Cioranescu and P. Donato, An Introduction to Homogenization, Oxford University Press, New York, 1999. Google Scholar

  • [11]

    W. E, B. Engquist, X. Li, W. Ren and E. Vanden-Eijnden, Heterogeneous multiscale methods: A review, Commun. Comput. Phys. 2 (2007), no. 3, 367–450. Google Scholar

  • [12]

    D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd ed., Springer, Berlin, 1983. Google Scholar

  • [13]

    V. V. Jikov, S. M. Kozlov and O. A. Oleinik, Homogenization of Differential Operators and Integral Functionals, Springer, Berlin, 1994. Google Scholar

  • [14]

    M. Križek and P. Naittaanmäki, Superconvergence phenomenon in the finite element method arising from averaging of gradients, Numer. Math. 45 (1984), 105–116. CrossrefGoogle Scholar

  • [15]

    J. M. Melenk and I. Babuška, The partition of unity finite element method: Basic theory and applications, Comput. Methods Appl. Mech. Engrg. 139 (1996), no. 1–4, 289–314. CrossrefGoogle Scholar

  • [16]

    N. G. Meyers, An Lp-estimate for the gradient of solutions of second order elliptic divergence equations, Ann. Sc. Norm. Super. Pisa Cl. Sci. (3) 17 (1963), no. 3, 189–206. Google Scholar

  • [17]

    T. Preusser, M. Rumpf, S. Sauter and L. O. Schwen, 3D Composite Finite Elements for Elliptic Boundary Value Problems with Discontinuous Coefficients, SIAM J. Sci. Comput. 33 (2011), no. 5, 2115–2143. Web of ScienceCrossrefGoogle Scholar

  • [18]

    S. I. Repin, A Posteriori Error Estimates for Partial Differential Equations, Walter de Gruyter, Berlin, 2008. Google Scholar

  • [19]

    S. I. Repin, T. S. Samrowski and S. A. Sauter, Combined a posteriori modeling-discretization error estimate for elliptic problems with complicated interfaces, ESAIM Math. Model. Numer. Anal. 46 (2012), 1389–1405. CrossrefWeb of ScienceGoogle Scholar

  • [20]

    C. G. Simader and H. Sohr, The Dirichlet Problem for the Laplacian in Bounded and Unbounded Domains: A New Approach to Weak, Strong and (2+k)-Solutions in Sobolev-Type Spaces, Pitman Research Notes in Math. 360, Addison Wesley Longman, Harlow, 1996. Google Scholar

  • [21]

    T. Strouboulis, I. Babuška and K. Copps, The design and analysis of the generalized finite element method, Comput. Methods Appl. Mech. Engrg. 181 (2000), no. 1–3, 43–69. CrossrefGoogle Scholar

  • [22]

    T. Strouboulis, K. Copps and I. Babuška, The generalized finite element method: An example of its implementation and illustration of its performance, Int. J. Numer. Meths. Engng. 47 (2000), no. 8, 1401–1417. CrossrefGoogle Scholar

  • [23]

    T. Strouboulis, K. Copps and I. Babuška, The generalized finite element method, Comput. Methods Appl. Mech. Engrg. 190 (2001), no. 32–33, 4081–4193. CrossrefGoogle Scholar

  • [24]

    M. Weymuth, Adaptive local basis for elliptic problems with L-coefficients, Ph.D. thesis, University of Zurich, 2016. Google Scholar

  • [25]

    Z. Zhang and A. Naga, A new finite element gradient recovery method: Superconvergence property, SIAM J. Sci. Comput. 26 (2005), 1192–1213. CrossrefGoogle Scholar

About the article

Received: 2017-04-06

Revised: 2017-05-18

Accepted: 2017-05-19

Published Online: 2017-06-21

Published in Print: 2017-07-01

Citation Information: Computational Methods in Applied Mathematics, Volume 17, Issue 3, Pages 515–531, ISSN (Online) 1609-9389, ISSN (Print) 1609-4840, DOI: https://doi.org/10.1515/cmam-2017-0015.

Export Citation

© 2017 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in